Maine, 2009

High Wind in Maine, May 14, 2009

May 14, 2009 · NWS CAR · 13 events in 13 counties and zones

with wind gusts of 50 to 60 mph common. The strong winds developed during the late morning and early afternoon hours of the 14th and continued through the evening.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong winds developed in advance of a cold front crossing the region...with wind gusts of 50 to 60 mph common. The strong winds developed during the late morning and early afternoon hours of the 14th and continued through the evening. The winds toppled many trees and power lines. The fallen power lines led to thousands of custormers loosing power across the region at various times during the event. The combination of sparks from fallen power lines and dry conditions contributed to several small grass fires. Minor structural damage was also reported with some roof damage. A roof was partially torn from a gas station in Ashland in northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 14, 8:53 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 14, 8:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
953 AM EDT THU MAY 14 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE AREA TODAY WHILE A STRONG LOW
LIFTS ACROSS WESTERN QUEBEC PROVINCE. A COLD FRONT WILL CROSS THE
REGION TONIGHT AND FRIDAY. HIGH PRESSURE WILL RETURN FRIDAY NIGHT
INTO EARLY SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED TO INCREASE WIND AND WIND ADVISORY STARTING AT 1500Z.

HIGH PRESSURE WILL CONTINUE MOVING FURTHER EAST TODAY...WHILE LOW
PRESSURE LIFTS ACROSS WESTERN QUEBEC PROVINCE. THE LOW WILL DRAW A
WARM FRONT NORTH ACROSS THE REGION TODAY...WHILE A COLD FRONT
MOVES EAST ACROSS QUEBEC PROVINCE. WINDS WILL INCREASE TODAY WITH
A SOUTHERLY LOW LEVEL JET DEVELOPING ACROSS THE REGION BETWEEN
RETREATING HIGH PRESSURE AND THE APPROACHING COLD FRONT. WINDS WILL
INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH THIS AFTERNOON...WITH
GUSTS UP TO 50 MPH. THUS...A WIND ADVISORY REMAINS IN EFFECT FOR
THE REGION THIS AFTERNOON INTO TONIGHT. OTHERWISE...CLOUD COVER
WILL INCREASE TODAY WITH SCATTERED SHOWERS DEVELOPING LATER THIS
AFTERNOON. THE COLD FRONT WILL BEGIN TO CROSS THE REGION TONIGHT
WITH SHOWERS OCCURRING IN ADVANCE OF THE FRONT. WINDS WILL BEGIN TO
DIMINISH LATER TONIGHT...WITH THE LOW LEVEL JET MOVING EAST OF THE
REGION. HIGH TEMPERATURES TODAY WILL RANGE FROM THE MID 60S
NORTH...TO THE LOWER 60S INTERIOR DOWNEAST WITH MID 50S ALONG THE
DOWNEAST COAST WHERE ONSHORE WINDS WILL KEEP TEMPERATURES COOLER.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID 40S
NORTH...TO THE MID TO UPPER 40S DOWNEAST.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
MID AND UPPER LEVEL MOISTURE WILL QUICKLY MOVE AWAY TO THE EAST
ON FRIDAY. HOWEVER...SOME LOW LEVEL MOISTURE WILL LINGER AS A
SURFACE COLD FRONT SLOWLY MOVES ACROSS THE STATE. SOME
STRATOCUMULUS AND PERHAPS A STRAY SHOWER WILL BE AROUND EARLY
FRIDAY. SKIES WILL THEN TREND CLEARER LATER IN THE DAY AS DRY AIR
AND HIGH PRESSURE FOLLOWS THE FRONTAL PASSAGE. HIGH PRESSURE WILL
THEN BRING DRY AND SEASONABLE CONDITIONS FRIDAY NIGHT INTO
SATURDAY.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MOISTURE AHEAD OF A COLD FRONT LIFTING INTO CANADA WILL THEN
BRING SHOWERS IN LATE SATURDAY NIGHT INTO SUNDAY. SOME
THUNDERSTORMS MAY EFFECT DOWNEAST AREAS WHERE SOME UPPER LEVEL
DIVERGENCE AND ASSOCIATED LIFT MAY ACCOMPANY THE FRONT. HIGH
PRESSURE BUILDING ONTO THE EAST COAST IS THEN EXPECTED TO BRING
DRY AND MILD CONDITIONS INTO EARLY NEXT WEEK. THE NEW GFS KEEPS
THE HIGH STRONG ENOUGH TO KEEP THE REGION DRY AS A FRONT PASSES
NORTH OF THE STATE ON WEDNESDAY. HOWEVER...THE TOP OF THE RIDGE
APPEARS TOO BROAD TO COMPLETELY PREVENT FRONT FROM SLIDING INTO
THE AREA SO INCLUDED CHC FOR SHOWERS NORTH...AND SLIGHT CHANCE
DOWNEAST WEDNESDAY.
&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION FOR MUCH OF
TODAY...WITH MVFR CONDITIONS POSSIBLE STARTING LATER THIS
AFTERNOON WITH DEVELOPING SHOWERS. GENERALLY MVFR CONDITIONS ARE
EXPECTED ACROSS THE REGION TONIGHT WITH CONTINUING SHOWERS. LOW
LEVEL WIND SHEAR COULD BE A CONCERN THIS MORNING UNTIL DIURNAL
HEATING HELPS BREAK THE INVERSION. STRONG GUSTY WINDS WILL THEN
OCCUR THIS AFTERNOON INTO TONIGHT. VFR CONDITIONS ARE EXPECTED
FRIDAY INTO SATURDAY. IFR CONDITIONS IN LOW CLOUDS SATURDAY NIGHT
INTO SUNDAY AS A FRONTAL SYSTEM MOVES THROUGH SHOULD THEN IMPROVE
TO VFR AGAIN SUNDAY AFTERNOON INTO MONDAY.
&&

.MARINE...
NEAR TERM: GALE FORCE WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...PARTICULARLY NEAR THE COAST...THEN CONTINUE INTO
TONIGHT. THUS...A GALE WARNING IS NOW IN EFFECT THIS AFTERNOON INTO
TONIGHT. SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED
LATER TONIGHT.

SHORT TERM: SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE EXPECTED
FRIDAY. WIND/SEAS SHOULD THEN BE BELOW SCA LEVELS SATURDAY THROUGH
MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MEZ001>006-010-
     011-015>017-029>032.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO 4 AM EDT FRIDAY FOR
     ANZ050>052.

&&

NEAR TERM...MIGNONE/NORCROSS
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...MIGNONE/NORCROSS
MARINE...MIGNONE/NORCROSS/BLOOMER
Hazardous weather outlook, May 14, 8:50 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
950 AM EDT THU MAY 14 2009

MEZ001>006-010-011-015>017-029>032-151200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
950 AM EDT THU MAY 14 2009

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS AND ANY WIND DAMAGE WILL BE NEEDED
TODAY AND TONIGHT.

ANZ050>052-151200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
950 AM EDT THU MAY 14 2009

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS AND ANY WIND DAMAGE WILL BE NEEDED
TODAY AND TONIGHT.

In the hours before

Local storm report, May 14, 10:01 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1101 AM EDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG ASHLAND                 46.63N 68.41W
05/14/2009                   AROOSTOOK          ME   EMERGENCY MNGR

            TREE FELL ON POWER LINES IN ASHLAND.

1030 AM     NON-TSTM WND DMG WASHBURN                46.79N 68.16W
05/14/2009                   AROOSTOOK          ME   TRAINED SPOTTER

            TREE DOWN OVER ROADWAY BETWEEN WASHBURN AND PRESQUE ISLE.

&&

TODDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Northwest Aroostook

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Northwest Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Northeast Aroostook

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Northeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines. Roof damage was also reported to some structures...with the roof partially torn from a gas station in Ashland.

High Wind, Northern Somerset

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Northern Somerset forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Northern Piscataquis

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Northern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Northern Penobscot

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Northern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Central Piscataquis

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Central Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Central Penobscot

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Southern Piscataquis

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Southern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Southern Penobscot

When
May 14, 10:30 AM EST to 9:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Southeast Aroostook

When
May 14, 12:00 PM EST to 9:00 PM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Northern Washington

When
May 14, 12:00 PM EST to 9:00 PM EST
Where
Northern Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Interior Hancock

When
May 14, 1:00 PM EST to 9:00 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

High Wind, Central Washington

When
May 14, 1:00 PM EST to 9:00 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 to 60 mph toppled numerous trees and power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169997, 169998, 170000, 170002, 170003, 170004, 170005, 170006, 170011, 170007, 170008, 170009, 170010.